Alert archive / Maine / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 16, 2006, 3:52 PM EDT for Hancock County, Maine. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2006, 3:52 PM EDT (19:52 UTC)
- Expired
- Jul 16, 2006, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Caribou, ME
- Area
- Counties, with a storm outline in the text
County Hancock County, ME
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 161953 SVRCAR MEC009-162030- /O.NEW.KCAR.SV.W.0049.060716T1952Z-060716T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 352 PM EDT SUN JUL 16 2006 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HANCOCK COUNTY IN SOUTHEAST MAINE... * UNTIL 430 PM EDT. * AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE...HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF GREAT POND...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREAT POND AT 400 PM EDT LAT...LON 4495 6849 4481 6815 4508 6802 4509 6832 $$ HEWITT
2 follow-up statements
000 WWUS51 KCAR 162016 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 414 PM EDT SUN JUL 16 2006 MEC009-162030- /O.CON.KCAR.SV.W.0049.000000T0000Z-060716T2030Z/ HANCOCK ME- 414 PM EDT SUN JUL 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR NORTH CENTRAL HANCOCK COUNTY... AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREAT POND...OR ABOUT 20 MILES EAST OF OLD TOWN...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 4495 6849 4481 6815 4508 6802 4509 6832 $$ DUDA
000 WWUS51 KCAR 162033 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 431 PM EDT SUN JUL 16 2006 MEC009-162041- /O.EXP.KCAR.SV.W.0049.000000T0000Z-060716T2030Z/ HANCOCK ME- 431 PM EDT SUN JUL 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HANCOCK COUNTY EXPIRED AT 430 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY HAS WEAKENED. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4495 6849 4481 6815 4508 6802 4509 6832 $$ DUDA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:58 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 16, 11:58 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 1158 AM EDT SUN JUL 16 2006 .SYNOPSIS...A WEAK RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE REGION WITH PARTLY CLOUDY SKIES BUT CONTINUE WARM AND MUGGY WEATHER TODAY. A SURFACE TROUGH WILL APPROACH THE STATE TONIGHT AND CROSS THE REGION ON MONDAY WITH SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM MAINLY OVER NORTHERN AND CENTRAL SECTIONS. A STRONGER COLD FRONT WILL CROSS THE STATE ON TUESDAY FOLLOWED BY COOLER AND DRIER AIR FOR WEDNESDAY. && .SHORT TERM /REST OF TODAY/... A TROUGH IS BEGINING TO SET UP ACROSS EASTERN MAINE EXTENDING FROM EAST OF CARIBOU TO THE SOUTHWEST CORNER OF PISCATAQUIS COUNTY. UPDATING TO INCREASE POPS ACROSS CWA...WITH THE AXIS ALONG THE LINE MENTIONED ABOVE. SCATTERED SHWR AND TSTMS IN THE AFFECTED AREA. && .PREVIOUS DISCUSSION... SYNOPSIS...A WEAK RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE REGION WITH PARTLY CLOUDY SKIES BUT CONTINUE WARM AND MUGGY WEATHER TODAY. A SURFACE TROUGH WILL APPROACH THE STATE TONIGHT AND CROSS THE REGION ON MONDAY WITH SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM MAINLY OVER NORTHERN AND CENTRAL SECTIONS. A STRONGER COLD FRONT WILL CROSS THE STATE ON TUESDAY FOLLOWED BY COOLER AND DRIER AIR FOR WEDNESDAY. SHORT TERM /TODAY THROUGH MONDAY/... UPPER TROUGH CROSSING THE FORECAST AREA EARLY THIS MORNING WITH SHOWERS AND THUNDERSTORMS MAINLY OVER NORTHERN AND CENTRAL SECTIONS. NORTHERN PART OF THE TROUGH WILL MOVE EAST OF THE STATE AROUND SUNRISE WITH ACTIVITY MOVING INTO NEW BRUNSWICK. MODELS CONTINUE TO INDICATE SOUTHERN END OF THE SURFACE TROUGH TO LAG OVER PENOBSCOT AND WASHINGTON COUNTIES THIS AFTERNOON AND WITH DIFLUENT FLOW ALOFT CAN NOT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM THERE THIS AFTERNOON BEFORE TROUGH MOVES INTO NEW BRUNSWICK LATER TODAY. WARM AND MUGGY ACROSS THE REGION THIS AFTERNOON ESPECIALLY OVER DOWNEAST SECTIONS WHERE DEW POINTS WILL RISE INTO THE UPPER 60S. WEAK SURFACE RIDGE WILL BUILD OVER THE STATE THIS EVENING. HOWEVER NEXT SURFACE TROUGH WILL APPROACH FROM THE WEST TONIGHT AND MOVE ACROSS THE STATE EARLY TUESDAY BEFORE DISSIPATING OVER EASTERN SECTIONS. AGAIN WITH WEAK DIFLUENT FLOW ALOFT SHOWERS AND POSSIBLE THUNDERSTORMS TUESDAY MAINLY OVER NORTHERN AND CENTRAL SECTIONS. LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... MAIN CONCERN FOR THE FIRST PART OF THE LONG TERM IS THE APPROACH OF A STRONG COLD FRONT FROM QUEBEC PROVINCE MONDAY NIGHT AND THEN CROSSING THE CWA DURING THE DAY TUESDAY. THE WRF/GFS/ECMWF ARE ALL IN PRETTY GOOD AGREEMENT WITH THE TIMING OF THE FRONT THROUGH THE NORTHERN AREAS TUESDAY MORNING AND MOVING OFF THE COAST LATE IN THE AFTERNOON/EARLY EVENING TUESDAY. THE CANADIAN OF THE OTHER HAND IS ABOUT THREE TO SIX HOURS SLOWER IN TAKING THE FRONT SOUTHEAST INTO THE PRE-FRONTAL TROUGH. INSTABILITY INCREASES AHEAD OF MID LEVEL SHORT WAVE SUPPORTING THE COLD FRONT WITH 500 TO 1000 J/KG OF ENERGY...DEW POINTS IN THE 60S ALONG WITH LIS LOWERING TO MINUS THREE...TTS IN THE LOWER 50S AND K INDEX VALUES NEAR 40 ACROSS THE NORTH TUESDAY MORNING. WITH POTENT RRQ MID LEVEL JET OF 80+ KTS TRANSITIONING ACROSS THE REGION AND AIDING IN ADDITIONAL LARGE SCALE ASCENT...HAVE INCREASED POPS TO LIKELY FOR NORTHERN AREAS TUESDAY MORNING. WILL TRANSITION LIKELY POPS INTO THE DOWNEAST AREAS WITH CAPES REACHING 1000 TO 1500 J/KG...LIS LOWERING TO MINUS FIVE...TTS IN THE LOWER 50S AND K VALUES NEAR 40 ALONG WITH LARGE SCALE ASCENT AVAILABLE TUESDAY AFTERNOON. MAIN THREAT WITH THIS ACTIVITY ACROSS THE CWA WILL BE GUSTY WINDS AND VERY HEAVY RAIN. THE WRF/GFS/ECMWF ALL RAPIDLY SPREAD MUCH DRIER AIR ACROSS THE REGION FROM NORTHWEST TO SOUTHEAST IN WAKE OF THE FRONT DURING TUESDAY. HAVE FOLLOWED THIS SCENARIO WITH MUCH COOLER AND DRIER CONDITIONS ACROSS THE CWA FOR TUESDAY NIGHT. HIGH PRESSURE WILL KEEP WARM AND LESS HUMID CONDITIONS OVER THE CWA FOR WEDNESDAY. ONCE THIS RIDGE MOVES EAST...THE HEAT AND HUMID ARE EXPECTED TO RETURN FOR LATER IN THE WEEK. NO CHANGES WERE MADE TO THE GRIDS BEYOND WEDNESDAY NIGHT. AVIATION... MAINLY VFR NEXT 24 HOURS EXCEPT FOR MVFR CONDITIONS IN ANY SHOWERS AND POSSIBLE FOG AROUND SUNRISE. MARINE... SHORT TERM: S TO SW FLOW TO CONTINUE OVER THE WATERS THE NEXT 36 HOURS WITH WINDS AND SEAS REMAINING BELOW SCA LEVELS. AGAIN FOG WILL PRESENT VISIBILITY PROBLEMS WITH VISIBILITY RANGING BETWEEN 1 TO 3 NM. USED GFS FOR WINDS AND WNAWAVE FOR SEAS. LONG TERM: GRADIENT TIGHTENS SOME AHEAD OF AN APPROACHING COLD FRONT ON TUESDAY. EXPECT WINDS TO REMAIN BELOW SCA CRITERIA AS STRONGEST WINDS ARE EXPECTED TO REMAIN ABOVE THE STABLE OCEAN LAYER. HAVE TRIMMED BACK THE WAVE WATCH GUIDANCE TO THE 3 TO 5 FOOT RANGE AHEAD OF APPROACHING COLD FRONT. CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && SHORT TERM/MARINE...FOSTER LONG TERM/MARINE...FITZSIMMONS UPDATE...DUDA
Hazardous weather outlook, Jul 16, 1:22 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 122 PM EDT SUN JUL 16 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-171730- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 122 PM EDT SUN JUL 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON RIGHT INTO THE EVENING HOURS. THE GREATEST THUNDERSTORM ACTIVITY WILL OCCUR ACROSS EASTERN AND CENTRAL AREAS. SOME THUNDERSTORMS WILL CONTAIN STRONG WIND GUSTS...VERY HEAVY RAINFALL AND POSSIBLY HAIL. THERE IS THE POTENTIAL FOR FLASH FLOODING ESPECIALLY ACROSS CENTRAL AND SOUTHERN PISCATAQUIS COUNTY WHERE HEAVY RAINFALL OCCURRED SATURDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY WITH A GREATER THREAT ON TUESDAY AS A COLD FRONT CROSSES THE REGION. SOME THUNDERSTORMS COULD CONTAIN GUSTY WINDS...HAIL AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO RELAY SEVERE WEATHER OR HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. HEWITT
In the hours before
Special weather statement, Jul 16, 1:18 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
118 PM EDT SUN JUL 16 2006
MEZ005-006-010-011-015-016-031-032-161815-
AROOSTOOK...PISCATAQUIS...PENOBSCOT...WASHINGTON AND HANCOCK
COUNTIES...
118 PM EDT SUN JUL 16 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS...
PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES...
AT 112 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS MOVING EAST ACROSS SOUTHERN PISCATAQUIS...CENTRAL
PENOBSCOT...SOUTHERN AROOSTOOK...AND NORTHERN WASHINGTON COUNTIES.
THESE STORMS WERE MOVING EAST AROUND 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4547 6945 4493 6927 4527 6776 4574 6812
DUDASpecial weather statement, Jul 16, 3:06 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
306 PM EDT SUN JUL 16 2006
MEZ032-162030-
WASHINGTON COUNTY...
306 PM EDT SUN JUL 16 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...
AT 300 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND VERY HEAVY RAIN 8 MILES WEST OF TOPSFIELD. THE STORM
WAS MOVING EAST AT 15 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
TOPSFIELD... WAITE...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
HAIL UP TO ONE HALF OF AN INCH...
FREQUENT CLOUD TO GROUND LIGHTNING...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4554 6800 4537 6797 4530 6747 4559 6746
HEWITTSpecial weather statement, Jul 16, 3:16 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
316 PM EDT SUN JUL 16 2006
MEZ015-016-162030-
PENOBSCOT AND HANCOCK COUNTIES...
316 PM EDT SUN JUL 16 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...
AT 312 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL OVER OLD TOWN. THE STORM WAS MOVING EAST AT 15 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
ORONO... OLD TOWN... GREENFIELD... GREAT POND... AMHERST...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 40 MILES AN HOUR...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4511 6877 4487 6904 4476 6804 4505 6797
HEWITTThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:30 PM EDT | Special Weather Statement | CAR | Piscataquis | 75 min |
| Jul 15, 8:40 PM EDT | Special Weather Statement | CAR | Aroostook | 55 min |
| Jul 15, 9:37 PM EDT | Special Weather Statement | CAR | 53 min | |
| Jul 15, 11:45 PM EDT | Special Weather Statement | CAR | Aroostook | 60 min |
| Jul 16, 12:15 AM EDT | Special Weather Statement | CAR | 60 min | |
| Jul 16, 1:13 AM EDT | Special Weather Statement | CAR | Aroostook | 62 min |
| Jul 16, 2:28 AM EDT | Special Weather Statement | CAR | Aroostook | 62 min |
| Jul 16, 3:00 AM EDT | Special Weather Statement | CAR | Aroostook | 60 min |
| Jul 16, 3:49 AM EDT | Special Weather Statement | CAR | 56 min | |
| Jul 16, 6:00 AM EDT | Special Weather Statement | CAR | Hancock | 60 min |
| Jul 16, 6:55 AM EDT | Special Weather Statement | CAR | Hancock | 65 min |
| Jul 16, 1:18 PM EDT | Special Weather Statement | CAR | Penobscot | 57 min |
| Jul 16, 1:54 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 51 min |
| Jul 16, 3:06 PM EDT | Special Weather Statement | CAR | Washington | 84 min |
| Jul 16, 3:16 PM EDT | Special Weather Statement | CAR | Hancock | 74 min |
| Jul 16, 4:55 PM EDT | Special Weather Statement | CAR | Hancock, Washington | 60 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.